Pulmonary embolization of 2-octyl cyanoacrylate after endoscopic injection therapy for gastric variceal bleeding

Otis B. Rickman, James P Utz, Gregory L. Aughenbaugh, Christopher J. Gostout

Research output: Contribution to journalArticle

25 Citations (Scopus)

Abstract

N-butyl-2-cyanoacrylate, a tissue adhesive that polymerizes on contact with weak bases such as blood, is being used widely outside the United States to obliterate gastric varices. Embollzation of this material can occur via portosystemic shunts. We report a case of pulmonary embolization of 2-octyl cyanoacrylate (an analogue of N-butyl-2-cyanoacrylate) that occurred after endoscopie injection therapy for gastric variceal bleeding. Cyanoacryiate embolism is difficult to diagnose with computed tomographic angiography because radiopaque emboli are masked by the contrast material. It is important to distinguish these emboli from conventional thromboembeli because "glue emboli" require only symptomatic treatment. Clinicians should have a high index of suspicion for embolism in the setting of tachycardia, chest pain, or hypoxia after a patient undergoes endoscopie injection therapy with cyanoacryiate glue for gastric variceal bleeding. The radiologist should be alerted so that the appropriate radiographic settings are used to make the diagnosis.

Original languageEnglish (US)
Pages (from-to)1455-1458
Number of pages4
JournalMayo Clinic Proceedings
Volume79
Issue number11
StatePublished - 2004

Fingerprint

Embolism
Stomach
Hemorrhage
Lung
Injections
Enbucrilate
Adhesives
Tissue Adhesives
Surgical Portasystemic Shunt
Therapeutics
Esophageal and Gastric Varices
Chest Pain
Tachycardia
Contrast Media
Angiography
octyl 2-cyanoacrylate

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Pulmonary embolization of 2-octyl cyanoacrylate after endoscopic injection therapy for gastric variceal bleeding. / Rickman, Otis B.; Utz, James P; Aughenbaugh, Gregory L.; Gostout, Christopher J.

In: Mayo Clinic Proceedings, Vol. 79, No. 11, 2004, p. 1455-1458.

Research output: Contribution to journalArticle

Rickman, Otis B. ; Utz, James P ; Aughenbaugh, Gregory L. ; Gostout, Christopher J. / Pulmonary embolization of 2-octyl cyanoacrylate after endoscopic injection therapy for gastric variceal bleeding. In: Mayo Clinic Proceedings. 2004 ; Vol. 79, No. 11. pp. 1455-1458.
@article{b1d29c7e53b74a7c86e305082cdbdefe,
title = "Pulmonary embolization of 2-octyl cyanoacrylate after endoscopic injection therapy for gastric variceal bleeding",
abstract = "N-butyl-2-cyanoacrylate, a tissue adhesive that polymerizes on contact with weak bases such as blood, is being used widely outside the United States to obliterate gastric varices. Embollzation of this material can occur via portosystemic shunts. We report a case of pulmonary embolization of 2-octyl cyanoacrylate (an analogue of N-butyl-2-cyanoacrylate) that occurred after endoscopie injection therapy for gastric variceal bleeding. Cyanoacryiate embolism is difficult to diagnose with computed tomographic angiography because radiopaque emboli are masked by the contrast material. It is important to distinguish these emboli from conventional thromboembeli because {"}glue emboli{"} require only symptomatic treatment. Clinicians should have a high index of suspicion for embolism in the setting of tachycardia, chest pain, or hypoxia after a patient undergoes endoscopie injection therapy with cyanoacryiate glue for gastric variceal bleeding. The radiologist should be alerted so that the appropriate radiographic settings are used to make the diagnosis.",
author = "Rickman, {Otis B.} and Utz, {James P} and Aughenbaugh, {Gregory L.} and Gostout, {Christopher J.}",
year = "2004",
language = "English (US)",
volume = "79",
pages = "1455--1458",
journal = "Mayo Clinic Proceedings",
issn = "0025-6196",
publisher = "Elsevier Science",
number = "11",

}

TY - JOUR

T1 - Pulmonary embolization of 2-octyl cyanoacrylate after endoscopic injection therapy for gastric variceal bleeding

AU - Rickman, Otis B.

AU - Utz, James P

AU - Aughenbaugh, Gregory L.

AU - Gostout, Christopher J.

PY - 2004

Y1 - 2004

N2 - N-butyl-2-cyanoacrylate, a tissue adhesive that polymerizes on contact with weak bases such as blood, is being used widely outside the United States to obliterate gastric varices. Embollzation of this material can occur via portosystemic shunts. We report a case of pulmonary embolization of 2-octyl cyanoacrylate (an analogue of N-butyl-2-cyanoacrylate) that occurred after endoscopie injection therapy for gastric variceal bleeding. Cyanoacryiate embolism is difficult to diagnose with computed tomographic angiography because radiopaque emboli are masked by the contrast material. It is important to distinguish these emboli from conventional thromboembeli because "glue emboli" require only symptomatic treatment. Clinicians should have a high index of suspicion for embolism in the setting of tachycardia, chest pain, or hypoxia after a patient undergoes endoscopie injection therapy with cyanoacryiate glue for gastric variceal bleeding. The radiologist should be alerted so that the appropriate radiographic settings are used to make the diagnosis.

AB - N-butyl-2-cyanoacrylate, a tissue adhesive that polymerizes on contact with weak bases such as blood, is being used widely outside the United States to obliterate gastric varices. Embollzation of this material can occur via portosystemic shunts. We report a case of pulmonary embolization of 2-octyl cyanoacrylate (an analogue of N-butyl-2-cyanoacrylate) that occurred after endoscopie injection therapy for gastric variceal bleeding. Cyanoacryiate embolism is difficult to diagnose with computed tomographic angiography because radiopaque emboli are masked by the contrast material. It is important to distinguish these emboli from conventional thromboembeli because "glue emboli" require only symptomatic treatment. Clinicians should have a high index of suspicion for embolism in the setting of tachycardia, chest pain, or hypoxia after a patient undergoes endoscopie injection therapy with cyanoacryiate glue for gastric variceal bleeding. The radiologist should be alerted so that the appropriate radiographic settings are used to make the diagnosis.

UR - http://www.scopus.com/inward/record.url?scp=7544233135&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=7544233135&partnerID=8YFLogxK

M3 - Article

VL - 79

SP - 1455

EP - 1458

JO - Mayo Clinic Proceedings

JF - Mayo Clinic Proceedings

SN - 0025-6196

IS - 11

ER -